In a recent study, published in The Archives of Otolaryngology-Head and Neck Surgery and conducted at the University of Alabama at Birmingham (UAB), it was found there is in fact a relationship between hearing loss and the use of Viagra. This is the first long term study published showing this relationship since warnings were put out in 2007 by the U.S. Food and Drug Administration (FDA).
Data on 11,525 men over the age of 40 years old was collected from a survey conducted by the federal agency, The Agency for Healthcare Research and Quality. The data was collected between 2003 through 2006.
The study found men who take Viagra are twice as likely to experience hearing loss than those who don't take PDE-5i drugs. The reason for this increase in hearing loss isn't specified, though hearing experts believe that increased blood flow to the delicate hearing mechanism may actually damage parts of the auditory (hearing) system.
Viagra was originally developed to increase blood flow to and through the heart, then to increase blood flow to the male sexual organ; however, PDE-5i also increases blood flow throughout the entire body. It doesn't selectively increase blood flow in certain parts of the body and subsequently may also increase blood flow to the inner ears.
If you are taking Viagra you should be aware of the various symptoms of hearing loss. If you experience any of these symptoms see your physician immediately for medical attention in order to potentially forestall permanent damage:
- Turning up the volume of the radio, TV or other audio sources
- The telephone sounds muffled
- You miss parts of speech while in conversations
- Hearing is difficult in background noise
- You have ringing in the your ears (tinnitus)
- You are asking for repetition
For more information on hearing loss visit Healthy Hearing's Quick Guide to Hearing Loss.
If you suspect you may have hearing loss, visit a hearing professional near you for a full hearing evaluation.